Cat was prescribed prednisolone, two days later has diarrhea. Should I stop giving it - Cat Forum : Cat Discussion Forums
 
LinkBack Thread Tools
post #1 of 10 (permalink) Old 08-17-2015, 02:24 AM Thread Starter
Cat
 
yo0123yo's Avatar
 
Join Date: Apr 2013
Location: Chicago
Posts: 120
Cat was prescribed prednisolone, two days later has diarrhea. Should I stop giving it

Hello again everyone! We took Princess, who is 15 months to the vet a couple of days ago for her scratching at her ear so much to the point it was bleeding sometimes, also I would notice a lot of wax buildup in her ear but I try best I could to remove it with a q tip and the ear drops she was prescribed (which is a two person job sometimes, she does not like it!). Turned out she has an ear infection. They also used a brand mite killer called Revolution. Can any of these effect one another? When should I be worried since I know it can dehydrate you. What should i do to help her? No wet food? Her prednisolone dose is 1ml 2x daily.
yo0123yo is offline  
Sponsored Links
Advertisement
 
post #2 of 10 (permalink) Old 08-17-2015, 02:27 AM Thread Starter
Cat
 
yo0123yo's Avatar
 
Join Date: Apr 2013
Location: Chicago
Posts: 120
I forgot to add, she also got her rabies vaccination

Last edited by yo0123yo; 08-17-2015 at 02:28 AM.
yo0123yo is offline  
post #3 of 10 (permalink) Old 08-17-2015, 08:01 AM
Senior Cat
 
LakotaWolf's Avatar
 
Join Date: Aug 2012
Location: Southern California
Posts: 892
AFAIK, diarrhea is not a super-common side effect of prednisolone, but it IS a possible one.

Prednisolone is a steroid medication (basically, prednisolone is absorbed by the body with more ease than its precursor steroid form, prednisone) and steroid medications can have many side effects.

My 17-year-old kitty has been on prednisolone for a number of years for her irritable bowel syndrome; her dose is 2.5 mg every other day. She has never had diarrhea as a side effect. However, her dose isn't as high as Princess'. Is Princess supposed to be on the prednisolone only for a short time, or is it a permanent medication?

Also - I am a bit surprised a vet would prescribe a steroid for an ear infection and not antibiotics, but I'm not a vet so maybe there is a reason for the prednisolone prescription. Prednisolone, as a steroid, is anti-inflammatory and can also help allergic reactions, so perhaps the vet thinks there is an allergic component to the ear condition, or perhaps he only prescribed it as an anti-inflammatory.

I wouldn't change Princess' diet over this, as abrupt diet changes can cause even more stomach upset. I'd especially leave her on a wet food diet, but that's more my personal opinion (I hate kibble for the health problems it causes).

As an aside, prednisolone, like most steroid medications, suppresses the immune system, so keep Princess away from possible sources of infection (other cats, the outside, other animals, etc.) until she's off the prednisolone.

Also - my kitty has been on Revolution for years and has never had a side effect from it. She also is quite old (17!) and has many medical conditions, including kidney failure, IBS, hyperthyroidism, and high blood pressure, so I figure she'd be a prime candidate for side effects if any kitty was going to have any ;} She has been just fine on a once-monthly dose of Revo for years.

But all this aside - give her vet a call and tell them about the diarrhea. Be sure you make it clear that you are concerned and this isn't a case of "oh she just had one runny poop". Make them check Princess' records to remind them of all the meds/treatments/vaccinations she had, so they can accurately decide whether the diarrhea is a concern, or if it will pass in a few days.


To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
LakotaWolf is offline  
Sponsored Links
Advertisement
 
post #4 of 10 (permalink) Old 08-17-2015, 08:08 AM
Senior Cat
 
LakotaWolf's Avatar
 
Join Date: Aug 2012
Location: Southern California
Posts: 892
Forgot to add -

Don't stop the prednisolone abruptly - a steroid/cortical medication should NEVER be abruptly stopped. Most treatment plans with steroid medications involve tapering off the dosage slowly. Stopping "cold turkey" can have some serious and frightening side effects - both in humans and in cats.


To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
LakotaWolf is offline  
post #5 of 10 (permalink) Old 08-17-2015, 08:15 AM
Super Moderator
 
Join Date: May 2006
Location: New Hampshire
Posts: 19,327
Diarrhea is a common side effect of rabies vaccine.

I really have to wonder about a vet that gives a rabies vaccine to a cat that is sick and he's prescribing pred for. And as Lakota Wolf said...pred for an ear infection doesn't add up. Then there's the dose of Revolution...did he actually find mites?

I think you really need to find a new vet going forward.


To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.


Holly, Misty & their friend, Jake, the dog.
Onyx, Callie May, Maggie & Kobi forever in my heart.
Yes, I know I need a new signature pic...someday...
doodlebug is offline  
post #6 of 10 (permalink) Old 08-23-2015, 06:51 AM Thread Starter
Cat
 
yo0123yo's Avatar
 
Join Date: Apr 2013
Location: Chicago
Posts: 120
Shes on 1mg twice daily for 14 days and the diarhhea has stopped

Last edited by yo0123yo; 08-23-2015 at 06:52 AM.
yo0123yo is offline  
post #7 of 10 (permalink) Old 08-23-2015, 07:30 AM Thread Starter
Cat
 
yo0123yo's Avatar
 
Join Date: Apr 2013
Location: Chicago
Posts: 120
Another question I had is regarding Princess' sneezing. Ever since I took her in to the vet and administering her prednisolone along with her ear drops (trasaderm 7.5mg twice daily in each ear). She has been sneezing a lot more than usual. When we first got her 1 year ago she had an upper respiratory infection which they gave her augmenting and it healed her infection. Can the sneezing be any part of a side effect from these medications? Thanks a bunch!!! Princess sends her purrs as well!!!

Last edited by yo0123yo; 08-23-2015 at 07:35 AM.
yo0123yo is offline  
post #8 of 10 (permalink) Old 08-23-2015, 07:32 AM Thread Starter
Cat
 
yo0123yo's Avatar
 
Join Date: Apr 2013
Location: Chicago
Posts: 120
Quote:
Originally Posted by doodlebug View Post
Diarrhea is a common side effect of rabies vaccine.

I really have to wonder about a vet that gives a rabies vaccine to a cat that is sick and he's prescribing pred for. And as Lakota Wolf said...pred for an ear infection doesn't add up. Then there's the dose of Revolution...did he actually find mites?

I think you really need to find a new vet going forward.
Yes he said she had ear mites (not a bad case) and a small ear infection. Would it still be safe for me to continue giving her l-lysine
yo0123yo is offline  
post #9 of 10 (permalink) Old 08-23-2015, 08:03 AM
Super Moderator
 
Join Date: May 2006
Location: New Hampshire
Posts: 19,327
URIs are very commonly caused by the herpes virus. While symptoms may disappear, the virus lies dormant in the body. It can flare up at times of stress or reduced immunity. Pred reduces immunity so the sneezing is very likely related to a herpes flare up. I had this same problem with Kobi when he was on pred and then later a chemo medication...the vet agreed with using l-lysine.

So yes, I'd give 500 mg of l-lysine per day while on the pred and then, assuming symptoms have gone away, I'd continue it at 250 mg per day for at least a month or so after the pred is finished.


To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.


Holly, Misty & their friend, Jake, the dog.
Onyx, Callie May, Maggie & Kobi forever in my heart.
Yes, I know I need a new signature pic...someday...
doodlebug is offline  
post #10 of 10 (permalink) Old 08-23-2015, 12:25 PM
Tom Cat
 
Nuliajuk's Avatar
 
Join Date: Oct 2014
Location: Western Canada
Posts: 492
We had a cat that was on prednisolone most of her life (since long before we got her) and she frequently got runny stool. Not exactly diarrhea, but close. So, it could be contributing.
Nuliajuk is offline  
Sponsored Links
Advertisement
 
Reply

Quick Reply
Message:
Options

Register Now



In order to be able to post messages on the Cat Forum : Cat Discussion Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.

User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.

Password:


Confirm Password:
Email Address
Please enter a valid email address for yourself.

Email Address:
OR

Log-in










Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page



Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On

 
For the best viewing experience please update your browser to Google Chrome